Back to Ask the Diabetes Team Ask the Diabetes Team

From Delaware, Ohio, USA:

I have been ill for several years with an illness that is as yet undiagnosed. The earliest symptom, which still remains, and which makes me most uncomfortable, is night sweats and profuse sweating on minimal exertion. Many hours of the day, my skin is wet, and my clothing gets soaked. Along with this, I have an actual fever. Some days, it is as high as 100 degrees F. At times, it seems as though I am having trouble regulating my temperature.

Other symptoms have developed, such as an extremely sore spot in the liver area, lymphocytic colitis, enlarged liver (I look pregnant) and spleen, high blood pressure, and, within the last six months, type 2 diabetes. I found out that all of the oral diabetic drugs make me sick and now we are trying Humalog 75/25, but my blood sugar doesn't seem to want to come down (stays at 300 to 400 mg/dl [16.7 to 22.2 mmol/L] range) after an injection. Now, even the Humalog seems to make me feel sick when we try to increase the dose beyond about 30 units twice a day. I am getting very discouraged.

What concerns me the most is that, for a month or two, I have been having dizzy spells (room-spinning sensation) and what feels like seizures (arm and leg twitches and body jumping). Both occur at least a few times per hour, sometimes, more often. Most recent are small red growths on my eyelids.

  1. Are there diseases or neurological conditions that can actually cause type 2 diabetes? My doctor says that diabetes might be causing the sweating, but he keeps forgetting that the sweating pre-dated the diabetes by a couple years. I have read things online about pituitary tumors, hypothalmic tumors, Cushing's disease and Carcinoid Syndrome causing some of these symptoms.

  2. Does diabetes ever exacerbate existing neurological brain and spinal chord conditions? Or, is it likely the neurological symptoms are new and diabetes-related?

  3. What conditions might cause one's blood sugar to refuse to come down? (Other than, say, eating a pound of Snickers bars.)

  4. Is a nauseous reaction to diabetic drugs indicative of any particular systemic condition or diabetes complication?

Furthermore, I have been tested for infectious diseases, gallbladder problems, and female troubles (I'm still having regular periods), which have all been negative. Liver enzymes are borderline elevated. I do also have spinal stenosis in the cervical spine, arthritis in my thoracic spine, and mild petit mal temporal lobe epilepsy since childhood (unmedicated). I have had migraines since childhood also, but for the last few years these have increased in frequency and severity, probably due to the spinal stenosis, but thought I should mention it. In other words, my neurological system is a train wreck!


  1. There are diseases than can cause diabetes secondarily. This group of diseases has in common the fact that they tip the balance in favor of the hormones that antagonize insulin's effects or actually decrease insulin secretion. Those diseases that increase counterregulatory hormones include Cushings' syndrome with elevated levels of glucocorticoids, glucagon-producing tumors, carcinoid through its production of glucocorticoids, and adrenline-producing hormones called pheochromocytomas. There can be other diseases that actually decrease insulin production and include infiltrative diseases of the liver such as hemochromoatosis where the iron deposition damages the insulin-producing cells. I suppose any disease, through the production of counterregulatory hormones, could raise blood sugars in a person that is genetically predisposed to type 2 diabetes. When you are sick, hormones such as cortisol rise and can antagonize insulin. I hope your physicians have looked for infections diseases causes with the fevers. Finally, other tumors can do this, but there should be other evidence of disease.

  2. When blood sugars are elevated, it has an effect on the nervous system. The peripheral nerves seem to be more involved than the central nervous system. Peripheral neuropathy is a microvascular complication of diabetes. Although not totally clear, it seems the mechanism is the decreased production of energy within the nerve so that the ability to maintain nerve cells is decreased.

  3. There are not really any diseases that will not allow the blood sugar to go down. You just have to give enough insulin. You need to speak with your physician about how much insulin to take.

  4. Nausea can be a reaction to medications, but it can also occur when the blood sugars are elevated. Overall, you will need to work with your physicians closely to evaluate the cause of your problems.

The above answer your questions, but only your physician has the information needed to put together a treatment plan. Since the cause of your problems seems to be elusive, please continue to consult with your physician(s) to help in making a diagnosis and obtain appropriate treatment.


Original posting 14 Jun 2005
Posted to Diagnosis and Symptoms and Other Illnesses


  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:10:02
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.